Format

Send to

Choose Destination
J Clin Anesth. 2000 Mar;12(2):162-6.

Sudden bronchospasm on intubation: latex anaphylaxis?

Author information

1
Department of Anesthesiology, Perioperative and Pain Medicine, Brigham and Women's Hospital, Boston, MA 02115, USA. dhepner@zeus.bwh.harvard.edu

Abstract

I present a case of a patient with a history of cerebral palsy and asthma, living in a group home, who developed acute onset bronchospasm immediately after intubation. The patient developed hypotension 5 minutes after intubation. The bronchospasm lasted 20 minutes, and the case was complicated further by continued hypotension and a pneumothorax. A diagnosis of latex-mediated anaphylaxis was made in the intensive care unit after immunoglobin E (IgE), serum tryptase, and latex-specific IgE antibody were shown to be markedly elevated. This case report demonstrates that immediate onset of bronchospasm on intubation of an asthmatic patient is not always an asthma attack, and that other causes of bronchospasm should be considered in the differential diagnosis. Patients with a history of atopy, including those with a history of asthma, have an increased risk of developing latex sensitivity. It is important to remember that more than one etiology may be responsible for this kind of bronchospasm, and that it may be difficult to differentiate between multiple etiologies of bronchospasm.

PMID:
10818333
[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Elsevier Science
Loading ...
Support Center